Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Milwaukee, WI

March 30, 2005Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 30, 2005, 4:33 PM CST for Jefferson County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 4:33 PM CST (22:33 UTC)
Expired
Mar 30, 2005, 5:00 PM CST
In force
27 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 24 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 302234
SVRMKX
WIC055-302300-
/O.NEW.KMKX.SV.W.0025.050330T2233Z-050330T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
433 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 500 PM CST

* AT 428 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FORT ATKINSON...
  AND MOVING NORTHEAST AT 50 MPH.

DAMAGING WINDS UP TO 55 MPH WERE REPORTED IN FORT ATKINSON WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 4299 8900 4286 8886 4308 8855 4317 8877

$$

GEHRING
1 follow-up statement
000 
WWUS53 KMKX 302241
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 PM CST WED MAR 30 2005

WIC055-302300-
/O.CON.KMKX.SV.W.0025.000000T0000Z-050330T2300Z/
JEFFERSON-
441 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CST FOR 
JEFFERSON COUNTY...

AT 432 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JEFFERSON...MOVING
NORTHEAST AT 50 MPH.

THE STORM WITH DAMAGING WINDS WILL REACH A PIPERSVILLE...TO 
SULLIVAN...TO PALMYRA LINE BY 445 PM.

AT 433 PM CST...A 55 MPH WIND GUST WAS MEASURED 1 MILE EAST OF FORT 
ATKINSON.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4299 8900 4286 8886 4308 8855 4317 8877

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:30 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 2:30 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CST WED MAR 30 2005

.DISCUSSION...FCST FOCUS ON SEVERE WEATHER POTENTIAL IN SHORT TERM.

CYCLONE APPARENT IN LATEST WATER VAPOR LOOPS OVER CENTRAL IOWA HAS
GENERATED AN ARC OF CONVECTION ACROSS NORTHERN/EASTERN IOWA AND
WESTERN ILLINOIS EARLY THIS AFTERNOON WITH AN ISOLATED CLUSTER NOW
OVER DANE & COLUMBIA COUNTIES. COLD AIR ADVECTION ASSOCIATED WITH A
NEGATIVELY TILTED VORTICITY MAXIMUM ALOFT...IN CONCERT WITH LOW-LEVEL
WARM ADVECTION...HAS AIDED IN STEEPENING LAPSE RATES SIGNIFICANTLY
AHEAD OF SURFACE FRONTAL BOUNDARY. PER LATEST SPC MESOANALYSIS...THE
LAPSE RATES IN THE 0-3KM AGL LAYER ARE BETWEEN 8 AND 9 C/KM. THIS
WILL BE SUPPORTIVE OF RAPID STORM GROWTH THROUGH THE AFTERNOON HOURS
IN THE WARM SECTOR. MIXED LAYER CAPE VALUES 500-1000 J/KG WILL
PERSIST THROUGH THE EARLY EVENING HOURS IMMEDIATELY IN ADVANCE OF THE
FRONTAL BOUNDARY WITH DEEP LAYER SHEAR VALUES OF APPROXIMATELY 35-45
KNOTS IN THE WESTERN CWA AND 45-55 KNOTS IN THE EASTERN CWA...WHERE
THE UPPER LEVEL JET WILL BE POSITIONED. AS A RESULT CONDITIONS WILL
CONTINUE TO BE SUPPORTIVE OF SEVERE WEATHER THROUGH 01-02 UTC WHEN
STORMS ARE EXPECTED TO MOVE OUT OF THE AREA. THUS FAR LARGE HAIL HAS
BEEN THE PRIMARY THREAT WITH THE STORMS ALTHOUGH DAMAGING WINDS WILL
BECOME POSSIBLE PARTICULARLY WITH EVOLUTION OF MULTICELLULAR STORMS
AND A WELL MIXED SUB-CLOUD LAYER. STRONG TO SEVERE WIND REPORTS ARE
ALREADY FILTERING IN FROM IOWA. ISOLATED TORNADOES CANNOT BE RULED
OUT GIVEN STRONG BACKED SURFACE FLOW AND 0-3KM AGL HELICITIES OF 150-
200 M**2/S**2 BUT HIGHER LCLS MAY BE A NEGATING FACTOR.

THE LOW WILL EXIT OUT OF NORTH-CENTRAL WISCONSIN INTO EASTERN LAKE
SUPERIOR OVERNIGHT INTO THURSDAY MORNING. A TIGHTENING PRESSURE
GRADIENT BEHIND THE LOW WILL PRODUCE GUSTY WINDS IN THAT PERIOD...
POSSIBLY INTO THE 35-40 MPH RANGE...MAINLY IN THE EASTERN HALF OF
THE AREA. SHOWERS WILL BECOME LESS NUMEROUS WITH TIME IN WRAPAROUND
HIGH RH PLUME AND END FROM WEST TO EAST THURSDAY AFTERNOON.

COOLER TEMPERATURES WILL FILTER INTO THE AREA FOR THURSDAY AND
FRIDAY ON NORTHERLY WINDS BEFORE ANOTHER WARMUP THIS WEEKEND INTO
EARLY NEXT WEEK. TROUGHINESS OVER THE WESTERN CONUS MONDAY WITH
BROAD RIDGING OVER THE EAST WILL ALLOW FOR WARM AND MOIST AIR TO
MAKE A RETURN NORTHWARD OVER THE MISSISSIPPI RIVER VALLEY. ANOTHER
LOW PRESSURE SYSTEM WILL APPROACH LATE MONDAY THROUGH WEDNESDAY AND
SHOULD PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH 106 UNTIL 8 PM CST
FOR WIZ046-047-051-056>058-062>064-067>069.

EISE
Hazardous weather outlook, Mar 30, 3:00 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-311100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
300 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REST OF
THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL AND SOUTHEAST
WISCONSIN. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS IN EXCESS
OF 65 MPH...LARGE HAIL COVERING THE GROUND UP TO 2 INCHES IN
DIAMETER...AND ISOLATED TORNADOES.

SEVERE THUNDERSTORMS WILL SHOULD COME TO AN END ALONG AND WEST OF
INTERSTATE 90 BY 800 PM CST. AREAS EAST OF INTERSTATE 90 INCLUDING
THE LAKE MICHIGAN WATERS SHOULD SEE THE SEVERE WEATHER GRADUALLY END
BETWEEN 1000 AND 1100 PM CST.

WARM AND MOIST UNSTABLE AIR COMBINED WITH STRONG WINDS AT UPPER
LEVELS...AND A POTENT SURFACE LOW MOVING FROM NORTHEAST IOWA INTO
WESTERN WISCONSIN...WILL PRODUCE SEVERE WEATHER AND STRONG SURFACE
WINDS THROUGH THE EVENING HOURS ACROSS SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THE REST OF THIS AFTERNOON AND
EVENING.

EISE

In the hours before

Local storm report, Mar 30, 3:31 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
331 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FUNNEL CLOUD     5 NE FALL RIVER         43.44N 88.98W
03/30/2005                   DODGE              WI   TRAINED SPOTTER

            ROTATING WALL CLOUD 5.5 MILES NORTHEAST OF FALL RIVER.
            SMALL FUNNELS OCCASIONALLY SEEN ALONG HWY. 73.

&&

BHAHN/GDAVIS
Local storm report, Mar 30, 3:33 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
333 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 N COLUMBUS            43.44N 89.03W
03/30/2005  0.75 INCH        COLUMBIA           WI   TRAINED SPOTTER

            DIME SIZE HAIL ALONG HWY. 73

&&

BHAHN/GDAVIS
Local storm report, Mar 30, 3:47 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
347 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 N RACINE              42.74N 87.81W
03/30/2005  0.25 INCH        RACINE             WI   TRAINED SPOTTER

            PEA SIZE HAIL 1 MI. NORTH OF DOWNTOWN RACINE.

&&

BHAHN/GDAVIS
Local storm report, Mar 30, 3:53 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
353 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          BEAVER DAM              43.46N 88.84W
03/30/2005                   DODGE              WI   PUBLIC

            PUBLIC REPORTS OF A TORNADO ON THE GROUND ON THE
            NORTHWEST SIDE OF THE CITY OF BEAVER DAM. SEVERAL PEOPLE
            REPORTED FUNNEL CLOUDS. ONLY ONE PERSON REPORTED A
            TORNADO ON THE GROUND.

&&

BHAHN/GDAVIS
Special weather statement, Mar 30, 4:10 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CST WED MAR 30 2005

LMZ643>646-WIZ046-047-051-052-056>060-062>072-302300-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-
NORTH POINT LIGHTHOUSE TO WIND POINT-OZAUKEE-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-RACINE-ROCK-SAUK-SHEBOYGAN-
SHEBOYGAN WI TO PORT WASHINGTON-WALWORTH-WASHINGTON-WAUKESHA-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
410 PM CST WED MAR 30 2005

...TORNADO WATCH NUMBER 106 IN EFFECT FOR SOUTH CENTRAL WISCONSIN
AND DODGE AND FOND DU LAC COUNTIES IN SOUTHEAST WISCONSIN UNTIL 8
PM.

STRONG TO SEVERE THUNDERSTORMS FROM OVER WESTERN FOND DU LAC
COUNTY TO DODGE COUNTY...WILL MOVE NORTH TO NORTHEAST
AROUND 30 MPH. THESE AREAS...INCLUDING THE CITY OF FOND DU LAC...
WILL CONTINUE TO BE AFFECTED BY THESE STORMS AT LEAST THROUGH 530 PM.

AN ADDITIONAL LINE OF SHOWERS AND STORMS FROM NEAR PORTAGE...TO
MADISON...TO BELOIT WILL CONTINUE TO MOVE NORTHEAST AROUND 55
MPH. THE LINE OF STORMS WILL REACH A LINE FROM RIPON...TO IRON
RIDGE...TO DALAFIELD AROUND 5 PM. SMALL HAIL AND GUSTY WINDS TO 50
MPH HAS BEEN REPORTED WITH THIS LINE OF STORMS. SEVERE WEATHER MAY
YET DEVELOP WITH THESE STORMS.

STAY TUNE TO NOAA WEATHER RADIO FOR SEVERE WEATHER WARNINGS.

GEHRING
Local storm report, Mar 30, 4:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
419 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     4 NNW COTTAGE GROVE     43.14N 89.23W
03/30/2005  60 MPH           DANE               WI   AMATEUR RADIO

&&

BHAHN/GDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:11 PM CSTSevere Thunderstorm WarningMKXLafayette49 min
Mar 30, 12:54 PM CSTSevere Thunderstorm WarningMKXIowa, Lafayette51 min
Mar 30, 1:08 PM CSTSevere Thunderstorm WarningMKXDane52 min
Mar 30, 1:53 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane52 min
Mar 30, 1:58 PM CSTTornado WarningMKXDane32 min
Mar 30, 2:20 PM CSTTornado WarningMKXColumbia, Dane40 min
Mar 30, 2:48 PM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac42 min
Mar 30, 2:50 PM CSTTornado WarningMKXColumbia, Dane25 min
Mar 30, 3:01 PM CSTTornado WarningMKXColumbia, Dodge44 min
Mar 30, 3:24 PM CSTSevere Thunderstorm WarningMKXFond du Lac51 min
Mar 30, 3:40 PM CSTSevere Thunderstorm WarningMKXDodge50 min
Mar 30, 3:47 PM CSTTornado WarningMKXDodge28 min
Mar 30, 4:14 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge31 min
Mar 30, 4:31 PM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac44 min
Mar 30, 5:00 PM CSTTornado WarningMKXFond du Lac45 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningMKXOzaukee, Sheboygan40 min
Mar 30, 5:55 PM CSTSevere Thunderstorm WarningMKXDane, Green, Rock37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.